Heroin abuse is a severe problem, not only for the people who use heroin but for their loved ones. Since heroin is a potent opioid drug, it carries a high risk of overdose, which can be dangerous and even fatal. The best way to keep yourself or a loved one safe from heroin overdose is to seek treatment from a heroin addiction treatment program. However, until that happens, it can be essential to know how to recognize the signs of a heroin overdose in case you need to intervene.
What Is a Heroin Overdose?
Overdosing means that a person has taken an amount of heroin that is potentially harmful, and their body is shutting down. Often, the person’s breathing has slowed to the point that they are not getting enough oxygen to keep their brain working. Heroin overdose can happen within minutes of taking the drug and can quickly become harmful or even cause death. This is why it is crucial to immediately get help for someone who is suspected of overdosing. If you think a person is overdosing, call 911 right away.
What Are the Signs of a Heroin Overdose?
Heroin use might make a person appear sleepy or “out of it,” making it difficult to tell whether they are in danger of overdose. Here are some signs to look for to warn you that a person may be overdosing on heroin:
- You cannot rouse them or wake them up
- They appear pale or even blue
- Their breathing is shallow or seems labored
- They seem to fall asleep while standing or in the middle of talking
- The person is talking but not making sense
- Unsteady gait, stumbling or having trouble walking
- Becoming excessively angry when trying to wake them or help them
What Should You Do if a Person Is Overdosing?
First, before anything else, you should call 911. Even if you are worried that you might find yourself in trouble, many localities have “good samaritan” laws that would protect those who call for help. Regardless of the law, a person who is overdosing is in imminent danger of death and needs immediate help.
Until help arrives, try to help the person turn on their side so that, in case they vomit, they will not choke. This can also help their breathing. Stay with the person and keep trying to wake them while monitoring their responsiveness and breathing. If you know what they took and how much, be prepared to give this information to the responders, as it will help them care for the person more effectively.
What to Do After an Overdose
If you or someone you care about has overdosed, it is the perfect time to decide to seek treatment from a heroin treatment program. It could be a difficult and emotional time because experiencing an overdose can be a traumatic event, especially if the person who overdosed was a friend or family member. Here are a few things you can do to start the process of getting help:
- Call 911 or go to the nearest emergency room immediately
- After the person is stabilized, reach out to a heroin treatment program for support and resources
- Talk to your loved ones about your decision to seek treatment and get their support. Treatment can be a long process, but with the help of those who care about you, it is possible to recover and live a sober life
People who have gone through this experience can benefit from professional help to process their feelings and recover.
Spokane Falls Recovery Center Can Offer Help After an Overdose
Our treatment center in Spokane, Washington, offers comprehensive substance abuse and addiction treatment. Our patients receive individualized treatment plans that address their specific needs with treatments and therapies based on best clinical practices.
Spokane Falls Recovery Center provides evidence-based treatment for substance use disorders. Our assessment and treatment modalities are based on the American Society of Addiction Medicine (ASAM®) standards. We are ready to walk with you on your recovery journey. If you or someone you love has been struggling with heroin abuse, reach out to our caring and compassionate staff today at 844.962.2775.